Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 74, NWS Pueblo, CO

July 25, 1999Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 25, 1999, 4:19 PM MDT for Saguache County, Colorado. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 25, 1999, 4:19 PM MDT (22:19 UTC)
Expired
Jul 25, 1999, 5:20 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 188 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 252214
SVRPUB
COC109-252320-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 520 PM MDT

* AT 418 PM...RADAR SHOWED A SEVERE STORM 7 MILES NORTH OF SAGUACHE
  MOVING EAST SOUTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE JUST NORTH OF SAUGUACHE BETWEEN 430
AND 445 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA...GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM
WINDOjWS. A BASEMENT OFFERS THE BEST PROTECTION.

HO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:45 PM MDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 25, 1:45 PM MDT, 2 hours 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
145 PM MDT SUN JUL 25 1999

FORECAST CHALLENGE CONTINUES TO BE AFTERNOON AND EVENING
CONVECTION...AND THE POSSIBILITY OF PROBLEMATIC LOCALIZED HEAVY
RAINFALL.

AFTER WARMING AND DRYING WESTERLY WINDS THIS MORNING...CONVECTION IS
ONCE AGAIN STARTING TO FIRE UP ALONG THE MOUNTAINS. ABUNDANT MOISTURE
CONTINUES TO STREAM UP INTO THE STATE FROM THE SOUTH AS THE RIDGE OF
HIGH PRESSURE OVER THE CENTRAL AND SOUTHERN US PERSISTS. WITH LITTLE
CHANGE IN THE OVERALL PATTERN EXPECTED IN THE SHORT TERM AND THE
EXTENDED...WILL NOT BELABOR THE POINT MUCH.

850 MB TEMPS INDICATE 1 TO 2 DEG C WARMING OVERNIGHT TONIGHT...WITH A
COOL SURGE MOVING IN FROM THE N-NE MONDAY. WITH THIS IN MIND...WARMED
OVERNIGHT LOWS BY A DEG OR TWO...THEN COOLED MONDAY AFTERNOON HIGHS.
MINOR DISTURBANCES IN THE UPPER FLOW WILL COMBINE WITH THE PLENTIFUL
MOISTURE TO PROVIDE A DAILY CHANCE OF LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...FORMING OVER THE MOUNTAINS AND NEARBY
PLAINS...THEN ROLLING EASTWARD ACROSS THE PLAINS.

PRECIPITABLE WATER AMOUNTS ACROSS THE CWA REMAIN IN THE .75 TO 1 INCH
RANGE...INDICATIVE OF THE MOISTURE THAT IS WAITING TO BE TAPPED. THE
SOUTHEAST PLAINS HAVE RECEIVED A GENEROUS AMOUNT OF RAINFALL THE PAST
FEW DAYS...SO ANY THUNDERSTORMS THAT DO FORM MAY POSE A FLASH FLOODING
PROBLEM SINCE THE GROUND WILL NOT BE AS ABSORBANT AS USUAL. WITH
GENERALLY DRY AND VERY WARM CONDITIONS THIS MORNING INTO THE
AFTERNOON...WILL NOT ISSUE A FLASH FLOOD WATCH. INSTEAD...WILL KEEP
WATCH OVER THE CONVECTION THAT DOES FORM...AND INFORM NIGHT CREW.

IN THE EXTENDED...MODELS SUGGEST THAT THE UPPER HIGH WILL SLIDE
WESTWARD...WITH MOISTURE ROTATING AROUND AND CONTINUING TO AFFECT THE
STATE. NOTHING STANDS OUT TO ME AS A DRASTIC CHANGE...SO WILL STICK
WITH PERSISTENCE FOR THE EXTENDED FORECAST.

.PUB...NONE.

MOORE

In the hours before

Special weather statement, Jul 25, 11:27 AM MDT, 4 hours 52 minutes before
COZ058>081-251900-
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1127 AM MDT SUN JUL 25 1999

...SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING...

THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO WILL HIGHLIGHT THE POSSIBILITY FOR LOCALLY HEAVY RAIN.

MONSOON MOISTURE CONTINUES TO FLOW INTO THE REGION AT THE MIDDLE AND
UPPER LEVELS. SLIGHT DRYING THIS MORNING...FROM WARMER WEST
WINDS...WILL GIVE WAY THIS AFTERNOON TO A RETURN OF THE MOISTURE AT
THE LOWER LEVELS.  SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS
AFTERNOON ACROSS THE MOUNTAINS AND NEARBY PLAINS...THEN CONTINUE INTO
THE EVENING. WITH LIGHT WINDS ALOFT...THE STORMS WILL BE SLOW MOVING
AND MAY PRODUCE LOCALLY HEAVY RAIN.

LOCATIONS THAT RECEIVED HEAVY RAIN DURING THE PAST SEVERAL DAYS...
SUCH AS EASTERN LAS ANIMAS COUNTY...MAY BE SUSCEPTIBLE TO FLOODING
FROM SLOW MOVING THUNDERSTORMS.  PERSONS...ESPECIALLY THOSE IN
REGIONS WHICH RECEIVED HEAVY RAINS OVER THE PAST FEW DAYS...SHOULD BE
ALERT FOR LOCALLY HEAVY RAINS...AS WELL AS STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.